A number of herbs and dietary supplements (HDS) can cause potentially harmful drug interactions, particularly among people receiving medication for problems with their central nervous or cardiovascular systems.
Those are the key findings of an extensive research review published in the November issue of IJCP, the International Journal of Clinical Practice.
Researchers examined 54 review articles and 31 original studies. They found that the greatest problems were caused by interactions between prescribed drugs and HDS that included ingredients such as St John's Wort, magnesium, calcium, iron or ginkgo.
"Consumer use of HDS has risen dramatically over the past two decades" says co-author Dr Hsiang-Wen Lin from the College of Pharmacy, China Medical School, Taiwan.
"In the USA, for example, it is estimated that more than 50 per cent of patients with chronic diseases or cancer use them and that many patients take them at the same time as prescribed medication.
"Despite their widespread use, the potential risks associated with combining HDS with other medications, which include mild-to-severe heart problems, chest pain, abdominal pain and headache, are poorly understood."
Key findings of the review included:
The literature covered 213 HDS entities and 509 prescribed medications, with 882 HDS-drug interactions described in terms of their mechanisms and severity.
Warfarin, insulin, aspirin digoxin and ticlopidine had the greatest number of reported interactions with HDS.
More than 42 per cent of the drug interactions were caused by the HDS altering the pharmacokinetics of the prescribed drugs - the process by which a drug is absorbed, distributed, metabolised and eliminated by the body.
Just over 26 per cent of the total were described as major interactions.
Among the 152 identified contraindications, the most frequent involved the gastrointestinal system (16.4%), neurological system (14.5%) and andrenal ⁄ genitourinary diseases (12.5%).
Flaxseed, echinacea and yohimbe had the largest number of documented contraindications.
"Our extensive review clearly shows that some HDS ingredients have potentially harmful drug interactions that are predominately moderate in their severity" says Dr Lin. "It also showed that herbal and botanical remedies were more likely to have documented drug interactions and contraindications than the other dietary supplements, such as vitamins, minerals and amino acids."
In an editorial on the review, Professor Edzard Ernst, Emeritus Professor, University of Exeter says that the authors provide an impressively complete overview of a fascinating and potentially important subject.
"Survey after survey shows that large proportions of the population are trying 'natural' remedies for illness-prevention, all sorts of ailments, diseases or for states of reduced well-being" he says. "Most experts therefore agree that the potential for such interactions is substantial.
"Despite this consensus and despite the considerable amount of documented harm generated by such interactions, our current knowledge is still woefully incomplete."
Professor Ernst believes that the number of interactions between HDS and prescribed drugs could be under-reported and just the tip of the iceberg.
He feels that the situation calls for rigorous research, increased awareness of possible HDS prescription interactions by physicians and patients and greater government control of this public health issue.
"Patients deserve reliable information, and it is our duty to provide it" he says. "We have to become vigilant and finally agree to monitor this sector adequately. Each individual doctor can contribute to this process by routinely including questions about alternative medicine use in their medical history taking."